Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 250, NWS Omaha, NE

July 15, 2011Colfax County, Cuming County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 15, 2011, 10:18 PM CDT for Colfax County, Cuming County, Stanton County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2011, 10:18 PM CDT (03:18 UTC)
Expired
Jul 15, 2011, 11:00 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Colfax County, NE, Cuming County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6222 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
5.2
Supercell composite
27.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:14 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 3:14 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT FRI JUL 15 2011

.SHORT TERM...TONIGHT
CONVECTION TONIGHT AND THE EXCESSIVE HEAT WILL CONTINUE TO BE THE
FORECAST CONCERNS.

CONVECTION HAS INCREASED IN EAST CENTRAL NEBRASKA THIS AFTERNOON
AND CONTINUES OVER PARTS OF NORTHEAST NEBRASKA AS A SHORTWAVE
TROUGH IS SLOWLY SHIFTING EAST ACROSS THE AREA. THE ORGANIZED
THUNDERSTORMS WILL BE OVER MINNESOTA...HOWEVER...WARM UNSTABLE
SOUTHEAST FLOW COMBINED WITH SHORTWAVES AND A STRENGTHEN LOW LEVEL
JET COULD SUSTAIN STRONGER STORMS INTO OUR CWA HAVE MENTIONED
SCATTERED TSRA FOR PARTS OF ECNTRL AND NE NEBRASKA TONIGHT. DUE TO
THE HIGH PRECIPITABLE WATER...LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
LOWS SHOULD BE VERY MILD IN THE 70S.

ZAPOTOCNY

.LONG TERM...TOMORROW THROUGH FRIDAY
MAIN FORECAST CONCERN IS HEAT THROUGH AT LEAST MIDWEEK.  STEEP
MID-SUMMER RIDGE WILL BUILD ACROSS THE CENTRAL US FROM THIS WEEKEND
AT LEAST THROUGH MIDWEEK AND POSSIBLY ALL THE WAY THROUGH THE WORK
WEEK...BEFORE UPPER-LEVEL LOW ENTERING THE PACIFIC NORTHWEST FINALLY
HELPS BREAK IT DOWN LATE WEEK OR OVER THE WEEKEND.  IN THE
MEANTIME...MAINLY CLEAR WEATHER AND SOUTHERLY FLOW WILL ALLOW
CONTINUED HEAT AND MOISTURE TRANSPORT INTO THE AREA.  HEAT WILL
INCREASE UNTIL A COLD FRONT CAN COME THROUGH ASSOCIATED WITH THE
PACIFIC NORTHWEST LOW...BUT TIMING ON THAT IS VERY UNCERTAIN AND
VARIABLE AMONG MODEL SOLUTIONS...RANGING FROM LATER THURSDAY ON THE
EARLY SIDE TO LATER FRIDAY ON THE LATE SIDE...AND POSSIBLY NOT
REACHING THE SOUTHEASTERN CWA FOR ANOTHER DAY OR TWO BEYOND THAT.
CONFIDENCE IS ACTUALLY HIGHER IN REACHING HEAT INDEX READINGS ABOVE
105 ON TUESDAY-WEDNESDAY THAN IT IS FOR TOMORROW...WHEN PARTS OF THE
CWA MAY BE AFFECTED BY SOME CLOUD DEBRIS EARLY IN THE DAY.  FOR THAT
REASON...AND FOR CONSISTENCY OF MESSAGE INTERNALLY AND AMONG
NEIGHBORING OFFICES...HAVE CONVERTED EXCESSIVE HEAT WATCH TO WARNING
ON TUESDAY-WEDNESDAY.  CURRENT GRIDS SUPPORT CONTINUED HEAT
CONDITIONS THROUGH THURSDAY ACROSS THE ENTIRE AREA AND FRIDAY FOR
PART OF THE AREA...BUT HAVE LIMITED HEADLINE TIMING FOR NOW. MAY
SEE SHOWERS/THUNDER WHEN COLD FRONT EVENTUALLY COMES THROUGH..BUT
WITH SO MUCH UNCERTAINTY...HAVE LEFT FORECAST DRY.

MAYES

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CIGS ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF
CENTRAL EASTERN NEBRASKA TODAY.  WITH THE STORMS IN BETWEEN THE TAF
SITES...WILL NEED TO MONITOR FOR ADDITIONAL DEVELOPMENT WITH THE
HEATING THIS AFTERNOON AND THE LOW LEVEL JET STRENGTHENING TONIGHT
TO INCLUDE TSRA.  FOR NOW INCLUDED A PROB30 FOR STORMS TONIGHT...AND
INCLUDED CB.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR NEZ034-044-
     045-050>053-065>068-078-088>093.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 PM CDT WEDNESDAY
     FOR NEZ011-012-015>018-030>033-042-043.

IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR IAZ043-055-
     056-069-079-080-090-091.

&&
Hazardous weather outlook, Jul 15, 3:29 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 PM CDT FRI JUL 15 2011

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-161030-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
329 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN
LOCALLY HEAVY RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT
IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE
THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-161030-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
329 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN
LOCALLY HEAVY RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT
IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE
THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jul 15, 9:42 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT FRI JUL 15 2011

NEZ042-043-160415-
COLFAX NE-PLATTE NE-
942 PM CDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN PLATTE AND SOUTHERN COLFAX
COUNTIES UNTIL 1115 PM CDT...

AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
COLUMBUS TO MONROE...AND MOVING EAST AT 15 MPH.  ANOTHER CLUSTER OF
STRONG THUNDERSTORMS WAS NEAR SILVER CREEK...DRIFTING NORTHEAST AT
15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLUMBUS...
  MONROE...
  DUNCAN...
  SCHUYLER...
  9 MILES NORTH OF SCHUYLER...
  RICHLAND...
  ROGERS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

NIETFELD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:04 PM CDTSevere Thunderstorm WarningOAXPlatte41 min
Jul 16, 12:58 AM CDTFlash Flood WarningOAXPottawattamie, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.